Hello, I am a new nurse working at a long term care facility
I have a resident who has type 2 diabetes. He is on Metformin and Gliclazide. Yesterday there was a possible flu outbreak (unconfirmed) and he was one of the resident on isolation. His only symptoms were sore coarse throat, maliase and his temp was slowly increasing. He didnt eat too much lunch and when I can on shift for the evening, he didnt eat a lot of his supper, (couple bites and drank his juice and gingerale) and shortly after he started vomiting.
So metformin doesn't have a risk of causing hypoglycemia since it doesn't promote release of insulin, it only stimulates the cells to be less insulin resistance and decrease glucose production. So, if someone is eating very little, giving metformin will be okay correct? I was struggling with giving him his gliclazide as this stimulates insulin production and can cause hypoglycemia. But what I am wondering, how do I gauge when to not give someone this medication if they aren't eating too much. My reasoning for giving him his gliclazide was that he still ate something (even if it was one or two bites, and he was drinking sugary drinks.) I gave the medication before he started vomiting. Sorry if this should be basic knowledge. I am just confused. Sometimes when I go home, I start thinking about what I did during the previous shift and start second guessing myself. My mind tends to wonder thinking when I return to work the next day that something horrible will happen to my patients. Ah but that is just me.
Anywho, any help would be greatly appreciated! Thank you.